Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 1998, 9:16 PM CDT for Beadle County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1998, 9:16 PM CDT (02:16 UTC)
- Expired
- Jun 24, 1998, 9:50 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6538 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
187 WUUS1 KFSD 250217 RRA SVRFSD SDC005-250250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 916 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 950 PM CDT * AT 913 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 16 MILES SOUTHEAST OF HURON OR 15 MILES SOUTH OF CAVOUR MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAVOUR AROUND 935 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. HAMEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:05 PM CDT, 11 minutes earlier.
Area forecast discussion, Jun 24, 9:05 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT WED JUN 24 1998 DUE TO SVR WX IN THE CWA ATTM...WL NOT BE WORRYING ABOUT UPDTG ZFP. TOR AND SVR WATCHES STILL IN EFFECT. WL BE UPDATING LATER TO CLEAR THE WATCHES AS CONDITIONS WARRANT. .FSD...NONE GILLISPIE
In the hours before
Local storm report, Jun 24, 3:31 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
331 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 3 SE ANTHON IA 60 MPH TSTM GUST
06/23/98 WOODBURY TREE DAMAGELocal storm report, Jun 24, 8:41 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
841 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM WHITE LAKE SD 1 INCH HAIL
06/24/98 AURORA
0820 PM WHITE LAKE SD 1 INCH HAIL
06/24/98 AURORA
0825 PM 5 SE DELMONT SD 60 MPH TSTM GUST
06/24/98 HUTCHINSON OCCURRED IN SOUTHWEST PART
OF COUNTYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:02 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
| Jun 24, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 35 min |
| Jun 24, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 34 min |
| Jun 24, 8:17 PM CDT | Tornado Warning | FSD | Bon Homme | 33 min |
| Jun 24, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 24, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 33 min |
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 31 min |
| Jun 24, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 45 min |
| Jun 24, 9:35 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 35 min |
| Jun 24, 9:38 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 32 min |
| Jun 24, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 31 min |
| Jun 24, 9:50 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 35 min |
| Jun 24, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.